Hail, Pulaski
- When
- October 3, 7:02 PM CST
- Where
- Pulaski County, 1 mi NW of Karnak
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.290, -88.983
The hail was reported off Highway 37.
Scattered thunderstorms developed beneath an upper-level low over central and southern Illinois. Warm and humid southerly winds in the low levels fueled locally strong thunderstorms along with an isolated report of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms developed beneath an upper-level low over central and southern Illinois. Warm and humid southerly winds in the low levels fueled locally strong thunderstorms along with an isolated report of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Oct 3, 5:51 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 651 PM CDT WED OCT 3 2012 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 117 PM CDT WED OCT 3 2012 MAIN FORECAST ISSUES WILL LIE WITH TIMING AND AMOUNT OF PRECIP COMING IN BEHIND COLD FRONTAL PASSAGE FRI INTO SAT. IN THE SHORTER TERM...WILL NEED TO KEEP AN EYE ON CHC FOR ISOLD TO SCT TSTORM DEVELOPMENT THIS AFTERNOON INTO THE EVENING...MAINLY NW ALONG AND NW OF THE OH RIVER IN SRN IL AND SE MO WHERE LI VALUES HAVE TURNED NEGATIVE AND SHARP H50 TROF WILL BE MOVING THROUGH. MOISTURE IS A BIT LACKING...BUT FORCING ALOFT MAY BE ENOUGH TO KICK UP A FEW STORMS. WEAK WIND PROFILES AND ONLY MODEST INSTABILITY SHOULD KEEP ANY CONVECTION THAT DOES FORM ON THE NON SEVERE SIDE. BUBBLE HIGH AT THE SFC AND ALOFT WILL TAKE OVER TONIGHT THROUGH THU/THU NIGHT IN ADVANCE OF THE NEXT COLD FRONT...WHICH MAY BRING SOME POST FRONTAL PRECIP TO MANY AREAS FRI INTO FRI NIGHT. BEST MOISTURE AND SUPPORT LOOKS TO BE LIMITED TO THE NW HALF OF THE FORECAST AREA...SO WILL TAPER POPS FROM LIKELY NW AREAS FRI DOWN TO 20 OR SO IN THE SRN PENNYRILE OF WRN KY. AGAIN...PRECIP LOOKS TO BE POST FRONT AND LIGHT IN NATURE...SO NO THUNDER SHOULD ACCOMPANY THIS SYSTEM. GOING INTO SAT...MODELS DIVERGE A BIT MORE...BUT THE MAJORITY ARE SUGGESTING ANOTHER WEAK IMPULSE WILL OVERRIDE THE CHILLY AIR BEHIND THE FRONT...AND BRING A CHC OF MORE LIGHT RAINS TO MUCH OF THE REGION. THIS TIME...LATEST MODEL RUNS TEND TO BRING HIGHEST CHCS TO THE SE HALF OF THE FORECAST AREA...CLOSEST TO THE COLD FRONT WHICH SHOULD MAKE IT DOWN INTO NRN PORTIONS OF THE GULF STATES. WILL TAPER POPS ACCORDINGLY. BIGGEST STORY FOR SAT MAY BE WITH HOW NASTY IT WILL LIKELY FEEL OUTSIDE. IF TEMPS MAKE IT DOWN INTO THE 40S THU NIGHT AS EXPECTED...PROBABLY WILL BE LUCKY TO TACK MUCH MORE THAN 5 DEGREES ONTO THOSE MIN TEMPS WITH ALL THE CLOUDS...BRISK N WINDS AND POSSIBLE STEADY RAINS SPREADING IN OVER MUCH OF THE FORECAST AREA. COULD BE A RAW/NASTY DAY WITH TEMPS STAYING IN THE 40S NORTH TO NEAR 50 SOUTH ALONG WITH THOSE NORTH BREEZES. .LONG TERM...(SATURDAY THROUGH WEDNESDAY) ISSUED AT 117 PM CDT WED OCT 3 2012 HIGH PRESSURE WILL BRING SOME OF THE COLDEST TEMPS OF THE SEASON THIS WEEKEND. IT MAY BE A LITTLE PREMATURE BUT ENTERED PATCHY FROST FOR EARLY MONDAY MORNING WITH TEMPERATURES EXPECTED TO BE IN THE MIDDLE 30S. THIS MAY CHANGE BUT WANTED TO GIVE AS MUCH HEADS UP AS POSSIBLE MAINLY FOR LOW LYING OR AREAS PROTECTED FROM WINDS BUT ESPECIALLY FOR HIGHER ELEVATION. START A WARMING TREND MONDAY AHEAD OF THE NEXT COLD FRONT WHICH WILL APPROACH THE AREA WEDNESDAY. ALSO TWEAKED WINDS UP A NOTCH OR TWO FROM WHAT THE EXTENDED INIT PRODUCED IN RESPONSE TO THE APPROACH OF THE NEXT FRONT. OTHERWISE TEMPS MUCH BELOW NORMAL THROUGH THE PERIOD WITH LOW RH VALUES NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 643 PM CDT WED OCT 3 2012 NARROW CONVECTIVE LINE STRETCHING FROM KPOF TO SOUTHWEST OF KSLO SHOULD DIMINISH IN COVERAGE AND INTENSITY DURING THE NEXT FIVE HOURS /THROUGH 05Z THURSDAY/. BASED ON STORM DIRECTION AND PROPAGATION...THE KPAH/KEVV/KOWB MAY SEE A GLANCING BLOW OF SHOWERS...WITH MID-LEVEL /VFR/ CEILINGS IN PLACE WITH THE PASSAGE OF THE RAIN ACTIVITY...CLEARING AFTER THE 08-10Z THURSDAY TIME FRAME. THE REMAINDER OF THE FORECAST WILL BE PRIMARILY UNRESTRICTED CEILINGS AND VISIBILITIES WITH INTERMITTENT SOUTHWEST GUSTS BETWEEN 10 AND 20 KNOTS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...GM LONG TERM....KH AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 234 PM CDT WED OCT 3 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-041000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 234 PM CDT WED OCT 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THE EARLY EVENING...MAINLY ALONG AND WEST OF THE OHIO RIVER IN SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...AND THE WESTERN TIP OF KENTUCKY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF PATCHY FROST EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 657 PM CDT WED OCT 3 2012 ILZ084-085-088-040030- JACKSON IL-UNION IL-WILLIAMSON IL- 657 PM CDT WED OCT 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WILLIAMSON...NORTHEASTERN UNION AND SOUTHEASTERN JACKSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 730 PM CDT... AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR COBDEN...OR 8 MILES NORTH OF ANNA...MOVING NORTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... CARTERVILLE...MARION...HERRIN...CAMBRIA...CRAINVILLE...ENERGY AND COLP. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT WED OCT 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL OAK RIDGE 37.50N 89.73W
10/03/2012 E0.50 INCH CAPE GIRARDEAU MO PUBLIC
REPORT OF 3/8 INCH HAIL ON INTERSTATE 55...NEAR MILE
MARKER 113. REPORT TRANSMITTED VIA SOCIAL MEDIA.
0645 PM HAIL SESSER 38.09N 89.05W
10/03/2012 M0.25 INCH FRANKLIN IL TRAINED SPOTTER
HAIL REPORTED ONE BLOCK SOUTH OF ROUTE 154 IN SESSER.
&&
K. SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 737 PM CDT WED OCT 3 2012 ILZ092-093-040100- ALEXANDER IL-PULASKI IL- 737 PM CDT WED OCT 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALEXANDER AND SOUTHERN PULASKI COUNTIES IN SOUTHERN ILLINOIS UNTIL 800 PM CDT... AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MOUNDS...OR 9 MILES NORTH OF CAIRO...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... PULASKI AND OLMSTED. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 802 PM CDT WED OCT 3 2012 ILZ088-089-093-094-040145- JOHNSON IL-MASSAC IL-PULASKI IL-UNION IL- 802 PM CDT WED OCT 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION...NORTHEASTERN PULASKI...EXTREME NORTHWESTERN MASSAC AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 845 PM CDT... AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KARNAK...OR 11 MILES SOUTHWEST OF VIENNA... MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS THAT MAY BE IMPACTED INCLUDE... VIENNA...KARNAK...CYPRESS...BELKNAP AND BUNCOMBE. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. SMITH
The Paducah radar (KPAH), 31 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
2 hail. Local standard time, as filed.
The hail was reported off Highway 37.
Wind gusts to 45 mph were reported at the same location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, October 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411057, 411058.